Michigan, 2012Rip Current in Michigan, August 30, 2012
August 30, 2012 · NWS APX · 1 event in 1 county or zone
Southwest winds of 20 to 30 mph producing significant wave action and strong currents along the Lake Michigan coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest winds of 20 to 30 mph producing significant wave action and strong currents along the Lake Michigan coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 30, 3:13 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 30, 3:13 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT THU AUG 30 2012
.SYNOPSIS...
ISSUED AT 349 PM EDT THU AUG 30 2012
A LOOK AT THE THURSDAY AFTERNOON WEATHER MAP FINDS HIGH PRESSURE
CENTERED OVER THE MID ATLANTIC STATES...WITH A COLD FRONT EXTENDING
FROM NORTHWEST ONTARIO SOUTHWARD INTO THE UPPER MIDWEST...AND THE
REMNANTS OF TROPICAL STORM ISAAC OVER NORTHEAST LOUISIANA. THE COLD
FRONT OVER THE MIDWEST WILL SLIDE INTO THE UPPER GREAT LAKES
TONIGHT...AND MOVE THROUGH NORTHERN MICHIGAN BY FRIDAY AFTERNOON.
THERE WILL BE A BAND OF CLOUDS MOVING THROUGH THE REGION TONIGHT
INTO FRIDAY...BUT THE THREAT FOR PRECIPITATION WILL BE MINIMAL.
LOOKING AHEAD TO THE UPCOMING HOLIDAY WEEKEND...DRY WEATHER AND
TEMPERATURES A LITTLE WARMER THAN AVERAGE CAN BE EXPECTED SATURDAY
AND SUNDAY...WITH A CHANCE FOR THUNDERSTORMS ON LABOR DAY ITSELF.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 349 PM EDT THU AUG 30 2012
ON THE LATEST SURFACE WEATHER MAP...994 MB LOW PRESSURE WAS OVER
NORTHEAST ONTARIO WITH A COLD FRONT EXTENDING SOUTHWEST INTO
SOUTHWEST LAKE SUPERIOR. SATELLITE IMAGERY SHOWED CLEAR SKIES
ACROSS NORTHERN LOWER AND SOME HIGH CLOUDS ENCROACHING UPON
EASTERN UPPER. APX AND SURROUNDING RADARS WERE VERY QUIET AT THE
MOMENT WITH THE EXCEPTION OF MAYBE A FEW SPRINKLES ACROSS NORTHERN
WISCONSIN. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND
POPS TONIGHT.
TONIGHT...SURFACE COLD FRONT WILL EVER SO SLOWLY EASE DOWN FROM
THE NORTHWEST TONIGHT...REACHING SOUTHERN ZONES EARLY FRIDAY
MORNING. THE FORCING WITH THIS SYSTEM IS WEAK AT BEST AND CENTERED
TO OUR NORTH AND MODEL SOUNDINGS/CROSS SECTIONS SHOW LOTS OF DRY
AIR AT LOW LEVELS. THEREFORE...WITH THE POSSIBLE EXCEPTION OF A
FEW SPRINKLES ACROSS EASTERN UPPER DO NOT EXPECT ANY
PRECIPITATION. MILD WITH LOWS RANGING FROM THE MIDDLE 60S NORTH TO
AROUND 70 SOUTHWEST.
THE SURFACE COLD FRONT CONTINUES TO EXIT OFF TO OUR SOUTH AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. SO EXPECT SUNNY TO PARTLY
CLOUDY SKIES AND SOMEWHAT COOLER BUT LESS HUMID CONDITIONS.
TEMPERATURES RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S
SOUTHEAST.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 349 PM EDT THU AUG 30 2012
HIGH IMPACT WEATHER POTENTIAL: WHILE THE ENHANCED WILDFIRE DANGER
ON THURSDAY/FRIDAY WILL LESSEN THIS WEEKEND...IT WILL CONTINUE TO BE
DRY AND WARM...BUT WITH MUCH LESS WIND. BEYOND THIS...OUR NEXT
PRECIPITATION POTENTIAL EARLY NEXT WEEK DOES BRING THE THREAT OF
THUNDERSTORMS.
TELECONNECTIONS: EARLY AFTERNOON TELECONNECTION INDICES CONTINUE TO
ALL BE IN THE NEUTRAL RANGE...BUT THERE ARE SOME POTENTIAL CHANGES
INDICATED BY THE MOST RECENT GEFS PLUMES. WHILE THE PNA CONTINUES
TO SHOW NO CLEAR PREFERENCE HEADING THROUGH THE NEXT WEEK....RECENT
GEFS PLUMES SHOW A RELATIVELY STRONG POSITIVE AO/NEGATIVE NAO
SIGNAL. WHILE THE NAO SIGNAL WOULD SUPPORT SLOWING THE PATTERN AND
POTENTIALLY FORCING EAST COAST TROUGHING...AND THUS NORTHWESTERLY
FLOW ALOFT OVER OUR REGION...ANY PUSH OF POLAR AIR SOUTH WOULD BE
SOMEWHAT MODEST...LIKELY RESULTING IN NEAR /OR SLIGHTLY BELOW/
NORMAL TEMPERATURES...BUT NOTHING TOO DRAMATIC.
LARGE SCALE PATTERN: THE OVERALL INDICATIONS ABOVE ARE SUPPORTED BY
LONG RANGE GUIDANCE TODAY. THE PATTERN BEGINS WITH FAIRLY FAST AND
NEARLY ZONAL FLOW ACROSS THE CONUS WITH RIDGING OVER THE CENTRAL
PORTION OF THE COUNTRY NORTH OF THE REMNANTS OF ISAAC...AND
TROUGHING OFF THE WEST COAST. THIS TROUGHING WILL SHIFT EAST AS A
SERIES OF KICKER SHORTWAVES DROPS SOUTH AND EAST FROM THE GULF OF
ALASKA. THIS INCREASINGLY MOBILE TROUGH WILL PASS EAST THROUGH
SOUTHERN CANADA THROUGH THE EARLY AND MIDDLE PORTIONS OF NEXT
WEEK...WITH A SLOWING OF THE PATTERN TOWARDS THE END OF THE FORECAST
PERIOD WITH THE AFOREMENTIONED DOWNSTREAM BLOCKING /NEGATIVE NAO/
STARTING TO TAKE SHAPE...FORCING A LONGWAVE TROUGH TO BE POSITIONED
SOMEWHERE OVER EASTERN NOAM. FOR US...THIS SUGGESTS THAT INITIALLY
WARM CONDITIONS WILL SHOW A GRADUAL COOLDOWN AS THE NORTHERN STREAM
GAINS INFLUENCE AND LLEVEL TRAJECTORIES GAIN MORE OF A CANADIAN
ORIGIN. PRIMARY PRECIPITATION CHANCES WILL COME AS WHEN THIS
INCREASING NORTHERN STREAM INFLUENCE BEGINS EARLY NEXT WEEK WITH A
POLAR FRONT PASSAGE. A WILDCARD WILL BE ANY INTERACTION WITH
ISAAC...WHICH...WHILE NOT LIKELY TO RUN NORTH INTO MICHIGAN GIVEN
RIDGING TO IT/S NORTH...MAY SNEAK SOME MOISTURE AHEAD OF THE
APPROACHING POLAR FRONT EARLY NEXT WEEK.
DETAILS:
FIRST PUSH OF WEAKLY COOLER AIR WILL TAKE RESIDENCE OVER THE REGION
FRIDAY NIGHT AS A BUBBLE HIGH SETTLES OVER SOUTHEASTERN ONTARIO.
PWATS SETTLE TO AROUND 0.5 INCH IN THE DRY POST-FRONTAL
AIRMASS...WHICH SHOULD ENSURE A SIGNIFICANTLY COOLER NIGHT THAN
THURSDAY NIGHT. COULD SEE SOME REMNANT CLOUDINESS OVER SOUTHERN
AREAS GIVEN THE RELATIVELY SLOW SOUTHWARD SAG OF THE FRONT
OVERNIGHT...BUT IT WILL BE DRY. LOWS SHOULD REACH THE UPPER
/PERHAPS MID/ 40S OVER THE INTERIOR COOL SPOTS...WITH 50S NEAR THE
BIG LAKES.
BUBBLE HIGH REMAINS IN CONTROL THROUGH SATURDAY WITH T8S SETTLING
BACK TOWARDS +12C. DETERMINISTIC/ENSEMBLE GUIDANCE FAVORS SOME H8
MOISTURE SCRAPING BY THE REGION TO THE NORTH AND EAST...WITH SOME
POP UP CU LIKELY TO DEVELOP...PARTICULARLY WITH A LITTLE UPSLOPE
ENHANCEMENT OVER NORTHEAST LOWER /GIVEN NE LLEVEL WINDS/. GIVEN THE
AFOREMENTIONED H8 TEMPERATURES...EXPECT HIGHS TO MAKE A RUN TO AROUND
80...WHICH WILL BE QUITE COMFORTABLE WITH DEWPOINTS NO HIGHER THAN
THE LOWER/MIDDLE 50S.
EXPECT ANOTHER QUIET AND COOL NIGHT SATURDAY NIGHT WITH STATIONARY
BOUNDARY EXTENDING FROM WISCONSIN TO LOWER MICHIGAN KEEPING DEEPER
MOISTURE/WARMER AIR ALOFT AT BAY. THIS WILL LIKELY RESULT IN A VERY
SIMILAR TEMPERATURE SPREAD OVERNIGHT...WITH LOWS IN THE UPPER 40S TO
LOWER 50S.
AS NORTHERN STREAM SHORTWAVE BEGINS TO PULL EAST INTO THE CANADIAN
PRAIRIES ON SUNDAY...IT WILL SPAWN LOW PRESSURE TO IT/S EAST...THAT
WILL LIFT NORTH INTO FAR WESTERN ONTARIO BY SUNDAY AFTERNOON. OVER
OUR AREA...VERY GRADUAL HEIGHT FALLS WILL BEGIN TO DEVELOP...WHICH
WILL START TO COAX THE STATIONARY BOUNDARY TO OUR SOUTH TO START
EDGING NORTH. GFS IS MOST AGGRESSIVE WITH THIS FOR SUNDAY AS IT/S
SURFACE LOW IS A LITTLE FURTHER EAST THAN THE ECMWF/SREF. THIS WILL
HAVE LITTLE SENSIBLE WEATHER IMPACTS...PERHAPS INFLUENCING CLOUD
COVER OVER SOUTHERN AREAS A BIT. STILL MOSTLY TO PARTLY SUNNY
CONDITIONS EXPECTED. T8S WILL WARM A FEW DEGREES ABOVE THEIR VALUES
FROM SATURDAY...TO NEAR +15-16C. INTERESTINGLY...GUIDANCE NOT ALL
TOO KEEN ON MIXING TO THIS LEVEL...WHICH SEEMS SURPRISING GIVEN THAT
THE CORE OF THE NEARBY BUBBLE HIGH WILL HAVE SHIFTED EAST...ALONG
WITH WEAKENING SUBSIDENCE IN THE MID LEVELS. THEREFORE...WILL MOVE
TO THE WARM EDGE OF THE GUIDANCE ENVELOPE...AND INTO THE LOWER 80S.
AS WE TURN TO SUNDAY NIGHT AND EARLY NEXT WEEK...PRECIPITATION
CHANCES WILL INCREASE AS CANADIAN LOW PRESSURE CONTINUES TO TRACK
EAST...DRAGGING A COLD FRONT THROUGH NORTHERN MICHIGAN. GFS/ECMWF
ARE IN PRETTY GOOD AGREEMENT THROUGH ABOUT MONDAY...BUT BEYOND
THIS...THERE IS A MUCH QUICKER TRANSITION TO DRIER CP AIR IN THE GFS
WHILE THE /00Z/ ECMWF HOLDS MUCH MORE TROUGHING TO THE WEST WHICH
PRECLUDES A CLEAN FRONTAL PASSAGE THROUGH OUR AREA WITH A STALLED
BOUNDARY NEARBY FORETELLING CONTINUING PRECIPITATION CHANCES THROUGH
THE END OF THIS FORECAST PERIOD. WILL SHY AWAY FROM THE 00Z
RENDITION OF THE ECMWF AS IT REPRESENTED A PRETTY SIGNIFICANT SHIFT
FROM IT/S PREVIOUS RUN WITH THE GFS BEING MORE CONSISTENT...AND THE
PREVIOUS 29/12Z ECMWF IN GOOD AGREEMENT WITH IT. THUS...EXPECT OUR
PRECIPITATION CHANCES TO BE CONFINED TO THE FRONTAL PASSAGE...WHICH
IS MOST LIKELY IN THE MONDAY/MONDAY NIGHT TIMEFRAME. THERE IS SOME
INSTABILITY AROUND AS AT LEAST SOME OF ISAAC/S MOISTURE MAY GET
TAPPED AHEAD OF THE ARRIVING FRONT...SO WILL ADD THUNDER MENTION FOR
THE DAY ON MONDAY. TEMPERATURES MONDAY AHEAD OF THE FRONT CONTINUE
TO LOOK WARM /ABOUT 5F ABOVE NORMAL...UPPER 70S TO LOW 80S/ WITH T8S
STILL IN THE MID TEENS.
FOR TUESDAY-THURSDAY...WILL CAUTIOUSLY GO OPTIMISTIC FOR
TUESDAY-WEDNESDAY AS NORTHWEST FLOW ALOFT DEVELOPS AND CONTINUES TO
BRING SOMEWHAT COOLER AIR TO THE REGION. BY THURSDAY...WITH CLIMO
POPS AROUND 30% AND BOTH THE ECMWF/GFS SHOWING SOME SEMBLANCE OF
PRECIPITATION CHANCES /ALBEIT FOR DIFFERENT REASONS/...WILL GO WITH
A CHANCE POP /IN LINE WITH HPC GUIDANCE AS WELL/. TEMPERATES LOOK
TO FALL BACK TO AT OR BELOW SEASONAL NORMS GIVEN THE CONTINUED
STRENGTHENING INFLUENCE OF THE NORTHERN STREAM.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 119 PM EDT THU AUG 30 2012
DAYTIME HEATING/MIXING WILL CONTINUE TO BRING STRONGER WIND GUSTS
DOWN TO THE SFC...REACHING AN AVERAGE 30KTS LATER THIS AFTERNOON.
THESE WINDS WILL WEAKEN THROUGH TONIGHT...BUT REMAIN GUSTY THROUGH
THE EVENING...WHILE A WEAKER GRADIENT SETTLES IN ALONG A COLD
FRONT. WINDS WILL SHIFT INTO THE NORTH NORTHWEST BEHIND THE FRONT
FRIDAY...AND BE A BIT BREEZY AT TIMES FRIDAY AFTERNOON.
&&
.MARINE...
ISSUED AT 349 PM EDT THU AUG 30 2012
LOW PRESSURE DRIFTING ACROSS ONTARIO WILL DRAG A TIGHT PRESSURE
GRADIENT DOWN INTO THE WESTERN GREAT LAKES...FOLLOWED BY A COLD
FRONT. WINDS ARE EXPECTED TO GUST TO AROUND GALE FORCE ACROSS
PORTIONS OF LAKE MICHIGAN...MAINLY IN THE COASTAL CONVERGENCE
AREAS OF NW LOWER MICHIGAN THROUGH THIS EVENING.
ELSEWHERE...SOLID SMALL CRAFT ADVISORY GUSTS WHETHER ONSHORE OR
OFFSHORE WINDS. WINDS WILL CONTINUE TO FALL OFF THROUGH THE NIGHT
WHILE HIGH PRESSURE BUILDS BACK INTO THE NRN GREAT LAKES INTO THE
WEEKEND.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341.
GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LMZ342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.
&&
SYNOPSIS...JB
SHORT TERM...AS
LONG TERM...JA
AVIATION...AS
MARINE...ASHazardous weather outlook, Aug 30, 1:54 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
254 PM EDT THU AUG 30 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
312200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
254 PM EDT THU AUG 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS ON THE LAKE
MICHIGAN BEACHES OF BOTH NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN INTO THIS EVENING.
IN ADDITION...FIRE DANGER WILL BE ELEVATED THROUGH EARLY EVENING
DUE TO VERY WARM TEMPERATURES...GUSTY WINDS...AND LOW HUMIDITY
LEVELS.
GALE FORCE WIND GUSTS ARE ALSO EXPECTED ACROSS THE NEARSHORE
WATERS OF NORTHWEST LOWER MICHIGAN THROUGH LATE EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FIRE DANGER WILL AGAIN BE ELEVATED FRIDAY AFTERNOON. WHILE WINDS
WILL BE LIGHTER THAN THOSE FROM TODAY...HUMIDITY LEVELS WILL BE
QUITE LOW THROUGH THE DAY WHILE TEMPERATURES REMAIN WARM.
THERE IS A CHANCE FOR THUNDERSTORMS ON LABOR DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/GAYLORD
(ALL LOWERCASE)
ARNOTT
Rip Current, Leelanau
- When
- August 30, 4:30 PM EST
- Where
- Leelanau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Three individuals were caught in rip currents near Van's Beach in Leland. One was rescued via kayak; a second managed to escape and swim back to shore. Unfortunately, the third, a teenaged male from Lake Leelanau, went under and disappeared. His body was found by searchers the next day, in about six feet of water.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Missouri, August 30, 20121 injured · $300,000 · 1 event
- Flash Flooding and Flooding in California, August 30, 2012$254,000 · 53 kt wind · 9 events
- Tornadoes in Alabama, August 30, 2012$25,000 · EF1 · 2 events
- Tropical Storm and Flash Flood in Louisiana, August 30 to 31, 20126 events
- Damaging Winds in Utah, August 30 to 31, 201268 kt wind · 3 events
- Frost and Freeze in Oregon, August 30, 20121 event
- Waterspout in Gulf of Mexico, August 30, 20121 event
- Flash Flood in California, August 30, 20121 event
- Flash Flood in Nevada, August 30, 2012$1,000 · 1 event
- Flash Flood in Arizona, August 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410930.